Good Sex While on Antidepressants

2018-11-24_18-28-04

A whole lot of us are taking antidepressants – almost 13% of teens and adults in the US, according to a report released in 2017 by the National Center for Health Statistics.

One side effect of some of the most commonly prescribed antidepressants is what doctors would call sexual dysfunction.

Annoyingly, these antidepressants may affect pretty much every part of sex – including wanting it, aka your libido; getting aroused; and actually having an orgasm.

Having your sex life impacted by medication can be frustrating and feel incredibly isolating, but you’re far from alone.

Some of the most commonly prescribed antidepressants are called SSRIs, or selective serotonin reuptake inhibitors.

This imbalance of serotonin, while good for your moods, can affect all aspects of your sex life, from being in the mood, to physical arousal, to your ability to orgasm, said Rosenberg.

It can be easy to feel embarrassed or ashamed if antidepressants have changed how you’re able to have sex.

If you’re already feeling physical changes due to your medication, adding a layer of mental hang-ups around sex is just going to compound the issue.

Sexual side effects are incredibly common for people who take antidepressants.

According to numbers from the Centers for Disease Control and Prevention’s National Center for Health Statistics, 12.9% of Americans took antidepressants between 2011 and 2014.

Anywhere from 25% to 73% of people taking an SSRI antidepressant report having sexual side effects.

If it’s someone you feel safe to share with, you could mention that you’re on antidepressants and may need a little more time or stimulation to enjoy yourself.

Antidepressants can sometimes make it feel like you just don’t want sex, but that doesn’t mean you can’t feel desire anymore.

Make sex more about the journey than the destination.

If you’re in the middle of sex thinking “I need to come now, I should be coming now,” you might just psych yourself out of orgasm altogether.

One of the possible side effects of antidepressants is that you may need more stimulation than you did in the past to have an orgasm and a toy may be able to provide it.

If antidepressants are impacting your arousal, you may find it’s easier to get off if you get your own hands in there.

Taking antidepressants can reduce the vagina’s ability to lubricate naturally, and that can make things really uncomfortable and very unsexy.

“When its combined with a regular antidepressant it can actually mitigate some of the effects of the first antidepressant on sexual effects,” said Lori Brotto, University of British Columbia.

Just make sure to talk your doctor about it – your sex life is an important part of your overall health and you deserve to enjoy it while also treating your depression or anxiety.

Advertisements

Categories: Uncategorized

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s